Alert archive / West Virginia / Tornado Warnings in 2024
Tornado Warning 22, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Sep 25, 2024, 4:28 PM EDT for Greenbrier County, Summers County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2024, 4:28 PM EDT (20:28 UTC)
- Expired
- Sep 25, 2024, 5:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Greenbrier County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860
WFUS51 KRNK 252028
TORRNK
WVC025-089-252100-
/O.NEW.KRNK.TO.W.0022.240925T2028Z-240925T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
428 PM EDT Wed Sep 25 2024
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
Southwestern Greenbrier County in southeastern West Virginia...
Northeastern Summers County in southeastern West Virginia...
* Until 500 PM EDT.
* At 428 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Elton, or near Sandstone, moving northeast at 15
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Sandstone...
Lawn...
Elton...
and Hix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3780 8065 3768 8082 3776 8088 3787 8079
3787 8075 3789 8077 3790 8076
TIME...MOT...LOC 2028Z 219DEG 12KT 3777 8079
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SH1 follow-up statement
469
WWUS51 KRNK 252042
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
442 PM EDT Wed Sep 25 2024
WVC025-089-252100-
/O.CON.KRNK.TO.W.0022.000000T0000Z-240925T2100Z/
Greenbrier WV-Summers WV-
442 PM EDT Wed Sep 25 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
SOUTHWESTERN GREENBRIER AND NORTHEASTERN SUMMERS COUNTIES...
At 442 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Lawn, or 8 miles south of Rupert, moving northeast
at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Lawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3782 8067 3780 8073 3782 8076 3787 8073
3784 8069
TIME...MOT...LOC 2042Z 217DEG 21KT 3784 8072
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Sep 25, 4:02 PM EDT, 26 minutes earlier.
Area forecast discussion, Sep 25, 4:02 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
402 PM EDT Wed Sep 25 2024
.SYNOPSIS...
Rounds of scattered showers and thunderstorms will continue across
the area tonight and Thursday with the rainfall resulting in
increasingly saturated soils. Then Thursday night and Friday
moderate to heavy rain around Hurricane Helene will greatly enhance
the threat of flooding in the mountains and foothills. Over the
weekend the remnants of the tropical system will be trapped over
the Tennessee Valley with a lower probability and coverage of
showers.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM EDT Wednesday...
Key message:
- Marginal threat of severe thunderstorms in the mountains this
afternoon and evening
- No change to the Flood Watch at this time
Very slow improvement in the retreat of the stratus today, resulting
in the best instability from Greenbrier County WV to Tazewell
County VA and across southern Virginia into northern into northern
North Carolina. Hi-Res and convective allowing models show isolated
to scattered thunderstorms, mainly after 5PM ahead of the persistent
line of storms southern West Virginia into eastern Tennessee. a
second cluster of showers and thunderstorms will develop and move
across the mountains and foothills overnight. More showers and
thunderstorms are expected on Thursday. No change to the Flood Watch
is planned at this time.
With the moist airmass and surface dew points in the 60s,
temperatures will stay mild overnight. Highs on Thursday will be
held in check due to the clouds and precipitation.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM EDT Tuesday...
Key Messages:
1: Outer bands of Hurricane Helene will cause showers as early as
Thursday
2: Heaviest rainfall will be Friday morning
On Thursday night we will be well within the reach of Helene's outer
bands, as she is a storm with a large radius. Friday morning will be
when Helene's center makes its closest pass to southwest VA. Friday
morning will be the time period in which the heaviest rain falls,
though parts of the Blue Ridge and High Country of NC may have
already received upwards of 1-2" from Thursday and during the
overnight period. This will pre-saturate the ground before the
highest intensity rainfall rates. This situation is a clear set up
for flash flooding, and it will have to be a closely monitored
event. Additionally, winds will be their strongest Friday morning as
well with winds gusting around 50 MPH along ridges in the High
Country and southwest VA, 35-45 MPH in other parts of the mountain
region. The Piedmont will be less impacted, gusting up to 25 MPH.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 AM EDT Wednesday...
Key Messages:
1) Tropical airmass remains through Saturday.
2) Cooler weather arrives Sunday behind a cold front.
3) Low rain chances are possible each day through the middle of
next week.
As Tropical Storm Helene begins to dissipate over the
Appalachian mountains early on Saturday, remnant moisture and
breezy conditions will remain across the area. Rain chances
decrease significantly on Saturday but remain possible. High
temperatures will be in the 70s, with eastern piedmont locations
around 80. For Sunday, surface high pressure over New England
will begin to wedge back into the RNK CWA, pushing drier and
cooler air southward. Residual moisture from Helene will
continue to ride over top of this wedge, leading to light
showers and cloudy conditions continuing into early next week.
Due to the cloud cover and high pressure wedge, temperatures
are expected to remain below normal beginning on Sunday. Highs
will be in the 60s and 70s, with lows in the 50s to around 60
degrees through midweek. Winds also remain slightly elevated due
to the wedge. There is some model disagreement with where the
remnant low and associated moisture will go early next week. The
Ensemble Situational Awareness Table continues to keep
precipitable water values around 1.5 inches for early next week.
Due to this, PoPs are kept modest through the forecast period,
with showers possible each day.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 345 PM EDT Wednesday...
LIFR/IFR ceilings were north of a KROA to KLYH line. More
instability, along with showers and thunderstorms extended from
southern West Virginia, into eastern Tennesse. This band may
impact KLWB and KBLF through the forecast period.
Scattered thunderstorms east of this line will develop between
21Z/5PM and 00Z/8PM with that timing from Hi-Res and convective
allowing models. Another clusters of showers and thunderstorms
will cross the mountains and foothills overnight.
Ceilings will lower back down to IFR/LIFR overnight with little
improvement through the end of the TAF forecast period.
Average confidence in ceiling, visibility, and wind.
EXTENDED AVIATION OUTLOOK...
Widespread moderate to heavy showers and isolated thunderstorms
will cover the mountains and foothills with light rainfall
amounts in the piedmont on Thursday night and Friday. Wind
speeds will increase in the mountains. Gusts of 25 to 45 kts are
likely at the higher elevations. Wind gusts at local TAF sites
will remain at or below 40 knots.
Moderate in flight conditions and diminishing winds are
expected Saturday through Monday. A chance of light showers will
continue around the remnants of Helene.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Thursday evening for VAZ007-009-015.
NC...Flood Watch through Thursday evening for NCZ001-002-018-019.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...RCS
AVIATION...AMSHazardous weather outlook, Sep 25, 4:11 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 411 PM EDT Wed Sep 25 2024 NCZ003-020-VAZ010>014-016>020-022>024-032>035-WVZ042>044-507-508- 261015- Surry-Yadkin-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 411 PM EDT Wed Sep 25 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a marginal risk of severe thunderstorms this afternoon and tonight. The primary risk is damaging wind and hail, with a secondary risk of an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heavy rain associated with Hurricane Helene could result in areas of flooding on Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ043>047-058-059-261015- Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 411 PM EDT Wed Sep 25 2024 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heavy rain associated with Hurricane Helene could result in isolated flooding on Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-019-VAZ007-009-015-261015- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Grayson- 411 PM EDT Wed Sep 25 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is a marginal risk of severe thunderstorms this afternoon and tonight. The primary risk is damaging wind and hail, with a secondary risk of an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Heavy rain associated with Hurricane Helene will likely result in widespread flooding on Thursday through Friday. Wind gusts at higher elevations could reach 35 to 45 mph on Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday night and Friday.
In the hours before
Local storm report, Sep 25, 11:46 AM EDT, 4 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1146 AM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM Tstm Wnd Dmg 5 SSE Drakes Branch 36.93N 78.57W
09/24/2024 Charlotte VA 911 Call Center
Tree down near the intersection of Sunnyside
Road and Craftons Gate highway in Charlotte
County Virginia.
&&
EBLocal storm report, Sep 25, 11:47 AM EDT, 4 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1147 AM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM Tstm Wnd Dmg 3 ENE Redoak 36.80N 78.57W
09/24/2024 Charlotte VA 911 Call Center
Tree was reported down across the road on
Jeb Stuart Highway in Charlotte county
Virginia.
&&
EBLocal storm report, Sep 25, 12:22 PM EDT, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1222 PM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Tstm Wnd Dmg 2 N Toast 36.53N 80.64W
09/24/2024 Surry NC 911 Call Center
Corrects previous tstm wnd dmg report from 2
N Toast. Downed tree blocking both lanes on
Galax Trail near Twelve Oaks Nursing Home.
&&
EBLocal storm report, Sep 25, 12:26 PM EDT, 4 hours 2 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Blacksburg VA
1226 PM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Flash Flood 2 NNW Crystal Hill 36.87N 78.91W
09/24/2024 Halifax VA 911 Call Center
Corrects previous flood report from 2 NNW
Crystal Hill. 3-4 inches over the roadway
near the intersection of Howard P. Anderson
and Hodges Street in Halifax County
Virginia.
&&
EBSpecial weather statement, Sep 25, 3:00 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT Wed Sep 25 2024
WVZ042-251945-
Mercer WV-
300 PM EDT Wed Sep 25 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN MERCER COUNTY THROUGH 345 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wenonah, or over Matoaka, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Matoaka...
Camp Creek...
Camp Creek State Park...
Flat Top...
Wenonah...
and Dunns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
3747 8128 3750 8126 3751 8121 3754 8120
3757 8120 3759 8117 3760 8114 3759 8110
3756 8105 3751 8101 3738 8130 3740 8132
TIME...MOT...LOC 1859Z 210DEG 11KT 3745 8126
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EBSpecial weather statement, Sep 25, 3:38 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
338 PM EDT Wed Sep 25 2024
WVZ042-043-252015-
Mercer WV-Summers WV-
338 PM EDT Wed Sep 25 2024
...STRONG THUNDERSTORMS WILL IMPACT
SUMMERS AND NORTHEASTERN MERCER COUNTIES THROUGH 415 PM EDT...
At 338 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jumping Branch to near Camp Creek.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hinton...
Pipestem...
Camp Creek...
Sandstone...
Buck...
Jumping Branch...
and Pipestem Resort State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3753 8080 3741 8113 3759 8109 3761 8106
3763 8107 3764 8107 3769 8098 3772 8097
3772 8095 3770 8091 3767 8090 3768 8088
3772 8089 3774 8092 3775 8092 3781 8076
TIME...MOT...LOC 1938Z 239DEG 21KT 3766 8102 3749 8106
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 2:12 AM EDT | Flood Watch | RNK | Greenbrier, Mercer, Monroe, Summers | 66 hr |
| Sep 25, 3:00 PM EDT | Special Weather Statement | RNK | Mercer | 45 min |
| Sep 25, 3:38 PM EDT | Special Weather Statement | RNK | Summers | 37 min |
| Sep 25, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Monroe, Summers | 64 min |
| Sep 25, 4:53 PM EDT | Tornado Warning | RNK | Greenbrier | 37 min |
| Sep 25, 5:11 PM EDT | Tornado Warning | RNK | Greenbrier | 34 min |
| Sep 25, 5:41 PM EDT | Tornado Warning | RNK | Greenbrier | 23 min |
| Sep 25, 7:53 PM EDT | Tornado Warning | RNK | Mercer | 37 min |
Nearby
Tornado Warnings in West Virginia, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.